Recent fentanyl overdose death prompts Fresno health and law enforcement response
UPDATE: An earlier version of this story reported that the Fresno County Sheriff’s Office considered this overdose one of the first fentanyl-related deaths in the county. There were 14 from 2011 to 2017, the sheriff’s office said Tuesday.
The fetanyl drug overdose crisis that first erupted back east has come to Fresno County in a case where a Fresno man died of an overdose, Sheriff Margaret Mims said Monday.
It’s a trend that is worrisome for first responders, she said.
“This is not just a law enforcement problem,” Mims said. “This is a very serious public health issue. This started several years ago on the East Coast, and as we predicted, it worked its way across the nation. Now we are seeing it here on the West Coast.”
At a joint news conference Monday involving law enforcement and the medical community, Fresno Deputy Police Chief Pat Farmer said a Fresno man who thought he was using cocaine was actually snorting fentanyl, a powerful synthetic opioid. He stopped breathing and died.
Two other men in their 20s and 30s almost died but were rescued in a stroke of luck.
On Jan. 7, Fresno police received a 911 call about a possible drug overdose in the 900 block of North Van Ness Avenue. Officers found three men passed out on the floor of an apartment.
An emergency medical team administered Naxolone, an injectable drug that reverses the effects of fentanyl to restore breathing.
The three men were taken to Community Regional Medical Center, where one of them was pronounced dead. His name was not released as the investigation continues. The other two men survived.
Police detectives and members of the High Intensity Drug Trafficking Area task force interviewed them. It turned out they did not know they had snorted fentanyl, the powerful opioid that that has flooded the black market in the past few years.
Investigators were back at the house south of the Tower District on Monday afternoon with a hazmat team. Police taped off a portion of Van Ness near the home and called the investigation “a community safety issue.” They added that there was no immediate danger to the general public living nearby.
Fentanyl killed pop music icon Prince, and is implicated in the death of singer and guitarist Tom Petty.
The three Fresno men “bought what they thought was powdered cocaine, they brought it back to the apartment, they got a razor blade, they cut it up into three lines, they ingested that cocaine,” Farmer said. “In about two minutes all three of them began to feel symptoms of being light-headed, dizzy, and then they passed out.”
Fortunately, a neighbor came to visit, saw them passed out on the floor and called 911, Farmer said.
“They believed on its face value that this was cocaine,” he said. “It turned out it was fentanyl. The message we want to get out to the community is: You don’t know what you’re purchasing. You’re going to be buying drugs on the street, you don’t know what they’re cutting it with. In this instance, it was fentanyl.”
Investigators are trying to find out where the fentanyl came from so whoever sold it “can be held responsible,” Farmer said.
Anyone who knows someone selling drugs that might be fentanyl should call police or Crimestoppers at 559-498-7867 to report anonymously, he said.
Meanwhile, Naloxone has been issued to about 150 Fresno police officers, although the officers who responded were not among them, he said. They carry double doses because it often takes more than one needle shot to get someone breathing again, Farmer said.
At the Fresno County Sheriff’s Department, some sergeants, the narcotics unit and the mail room have quick access to Naloxone in case of accidental airborne exposure that could prove harmful of even fatal, Mims said. The exposure issue is why officers no longer do “presumptive tests” of drugs in the field, Mims said.
The data suggests more deaths from fentanyl overdosing are inevitable, experts say.
Citing statewide data from the California Department of Public Health, Fresno County Public Health Officer David Luchini said 429 people died in California in 2017.
“It’s a very serious issue,” he said. “The public needs to be aware (of) the danger of using any controlled substance that is currently on the streets of Fresno County. The potency of this drug that is thought to be recreational … is actually a potentially lethal version of fentanyl and not cocaine.”
Fentanyl is a synthetic opioid used in hospitals for pain control. It is available as an intravenous drip, a patch or by mouth.
But it is manufactured by pharmaceutical laboratories, particularly in China, and smuggled into the Unites States through Mexico, according to experts. It is frequently used to cut heroin.
Anyone who abuses fentanyl should seek treatment for addiction, Luchini said. Locally, any user seeking help can start here, he said: https://www.co.fresno.ca.us/departments/behavioral-health/substance-use-disorder-services/looking-for-help.
Additionally, users should “carry Naloxone,” he said. “You are going to hear that over and over. ... If you witness an overdose, call 911. Give them Naloxone and do rescue breathing.”
A dose of Naxolone costs $150 and is available at CVS pharmacies. A prescription is not needed, he said.
Law enforcement, fire departments, ambulance crews and the medical establishment is committed to preventing fentanyl deaths, Mims said.
“Help is out there for you,” she said. Old or unused prescription drugs that need to be gotten rid of can be put in a drop box in front of the sheriff’s department, she added.
Dr. Patil Armenian, associate professor of clinical emergency medicine at the University of California at San Francisco-Fresno, said signs of overdose are very small pupils, difficulty breathing or shallow breathing, and being comatose.
“I think if that neighbor hadn’t shown up, they would have died,” she said of the two who survived.
Paramedics needed to use more than one dose of Naloxone to get them breathing again, she said.
They tested the blood and urine of the victims at a lab in San Francisco and determined that “there was actually no cocaine detected” in their bloodstreams, she said.
“This was a pure fentanyl exposure,” she said. “This is concerning because fentanyl is more potent that heroin. Regular fentanyl is 50 times more potent than heroin.”
So-called “fentanyl analogs” are even more potent, but so far fentanyl analogs have yet to be seen locally, she said. Medical personnel will would need to use even more Naloxone to rescue someone from an overdose of the analogs, she said.
Since 2010, narcotics officers in the county have seized 4.4 pounds of fentanyl, Mims said. The first seizure was three fentanyl patches, and has grown to include what is being sold as cocaine.